Nebraska, 2019

High Wind in Nebraska, December 7, 2019

December 7, 2019 · NWS CYS · 1 event in 1 county or zone

High winds were measured at a RAWs station out near Scottsbluff with winds gusting up to 66 mph for around an hour on the 7th.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

High winds were measured at a RAWs station out near Scottsbluff with winds gusting up to 66 mph for around an hour on the 7th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Dec 7, 2:32 PM MST, 2 hours 2 minutes earlier.

Area forecast discussion, Dec 7, 2:32 PM MST, 2 hours 2 minutes before
Area Forecast Discussion...CORRECTED
National Weather Service Cheyenne WY
232 PM MST Sat Dec 7 2019

.SHORT TERM...(This evening through Monday)
Issued at 220 PM MST Sat Dec 7 2019

VIS/IR satellite imagery showed a large mountain wave cloud
extending from the Front Range of southeast Wyoming into the
Nebraska Panhandle. Winds off the deck were 50-60 kt from the
west-southwest. Downward transport via mixed layer in the lower
levels was generating wind gusts to 48 kt at Cheyenne, and 50-55
kt across portions of the wind corridors along I-80 and I-25. The
highest wind gust today was 73 mph at Coleman in East Platte
County. The strong winds will persist into the evening hours, then
gradually subside tonight as the 700/850mb height gradients
relax. High Wind Warnings remain in effect until 2 AM Sunday for
the wind-prone areas in southeast Wyoming.

A Pacific low pressure trough moving onshore into California will
intensify as it tracks east across the Great Basin tonight and
approaches the Central Rockies Sunday. Subtropical moisture will
spread east-northeast into southern Wyoming Sunday. Orographic/upslope
flow in the lower levels will contribute to periods of light to
moderate snowfall along and west of the Laramie Range beginning
tonight and continuing through Sunday night. A cold front will
advance southeast through the CWA Sunday night, which will produce
additional snow showers. WPC preliminary snow accumulations have
been consistent with 6 to 12 inches for the Snowy and Sierra Madre
mountains. Locally higher amounts will be possible along west-facing
slopes. Gusty winds up to 40 mph will create blowing snow, poor
visibility and difficult travel. A Winter Weather Advisory is in
effect for these mountain zones valid from 10 PM this evening
through 5 AM MST Sunday. Most of the lower elevations can expect
light accumulations (generally from 0.5 inch to 2 inches). Little
or no snow is expected from the far southeast Wyoming plains into
the southern Nebraska Panhandle. High temperatures Sunday will
range from the mid 30s to around 50.

Most of the snow will taper off from west to east by Monday
morning. It will be blustery and cooler Monday, with a few
lingering snow showers over the Snowy and Sierra Madre ranges.
High temperatures Monday will range from the 20s to lower 30s.

.LONG TERM...(Monday night through Saturday)
Issued at 135 PM MST Sat Dec 7 2019

Monday night...Quiet overnight with minimum temperatures similar to
Sunday night.

Tuesday...Progged low and mid level gradients suggest a breezy to
windy day. Temperatures a bit warmer than Monday based on projected
700 mb temperatures. Low and mid level moisture too scant for any
precipitation to develop.

Wednesday...A split flow trough aloft approaches from western
Wyoming, producing increasing mid and high level cloudiness, along
with warmer temperatures based on 700 mb temperatures near -3
Celsius.

Thursday...Northwest flow aloft develops in the wake of the passing
weak shortwave trough aloft, producing a breezy day with
temperatures near or slightly warmer than those of Wednesday.

Friday...Northwest flow aloft strengthens, likely aiding an increase
in wind speeds compared to Thursday. Temperatures will be about the
same or slightly warmer due to downslope warming. Enough low and mid
level moisture for scattered orographic snow showers over and near
our Snowy and Sierra Madre Ranges.

Saturday...Enough low and mid level moisture in the west northwest
flow aloft to produce isolated to scattered snow showers for most of
our counties in the afternoon. Slightly cooler temperatures with
more cloud cover and precipitation coverage.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1021 AM MST Sat Dec 7 2019

Wyoming TAFS...VFR. Wind gusts to 40 knots until 00Z, then gusts
to 25 knots at Rawlins after 15Z Sunday. Ceilings lowering to 4000
feet AGL at Rawlins from 06Z to 15Z.

Nebraska TAFS...VFR. Wind gusts to 25 knots until 00Z.

&&

.FIRE WEATHER...
Issued at 134 PM MST Sat Dec 7 2019

No fire weather concerns are anticipated through next week with an
existing snow cover and non-critical humidities. It will be windy
through tonight across much of southeast Wyoming, with the strongest
winds affecting the gap wind areas. A upper level weather disturbance
will bring periods of light to moderate snow along and west of the
Laramie Range tonight through Sunday night. Snow totals of 6 to 10
inches will fall over the Snowy and Sierra Madre mountains. Cooler
temperatures will return by Monday following the passage of the
disturbance and cold front.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...Winter Weather Advisory from 10 PM this evening to 5 AM MST
     Monday for WYZ112-114.

     High Wind Warning until 2 AM MST Sunday for WYZ106-107-110-116-
     117.

NE...None.
&&

SHORT TERM...MAJ
LONG TERM...RUBIN
AVIATION...RUBIN
FIRE WEATHER...MAJ
Hazardous weather outlook, Dec 7, 2:46 PM MST, 1 hour 48 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
246 PM MST Sat Dec 7 2019

WYZ112-114-082200-
Sierra Madre Range-Snowy Range-
246 PM MST Sat Dec 7 2019

This hazardous weather outlook is for portions of south central
Wyoming.

.DAY ONE...THIS AFTERNOON AND TONIGHT

Windy conditions can be expected today, with wind gusts to near 50
mph possible at times late morning through the afternoon hours.
Blowing snow could significantly reduce visibility at times today. As
this evening approaches, snow chances will increase later tonight
into early Sunday morning.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

Periods of moderate snowfall are expected from Sunday morning
through Sunday evening, with 6 to 12 inches expected by Monday
morning. Outdoor recreationists, including back country snow
mobilers and cross country skiers, should be alert for the potential
for hazardous winter weather conditions. A Winter Weather Advisory
in in effect from Sunday and Sunday night.

.Spotter information statement...

Spotter activation will not be required.

WYZ106-107-110-116-117-082200-
Central Laramie Range and Southwest Platte County-
East Platte County-North Snowy Range Foothills-
South Laramie Range-South Laramie Range Foothills-
246 PM MST Sat Dec 7 2019

This hazardous weather outlook is for portions of south central
Wyoming and southeast Wyoming.

.DAY ONE...THIS AFTERNOON AND TONIGHT

High winds will continue through this evening for several areas
of southeast Wyoming. The strongest winds will occur this
afternoon and early evening with gusts to 65 mph for Elk Mountain,
Arlington, Buford, Wheatland and Bordeaux. Those traveling Interstates
80 and 25 through these areas should be prepared for strong crosswinds.
This can be especially impactful to those driving higher profile
recreational vehicles and commercial trucks pulling lighter loads.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

Light snowfall is expected by Sunday morning, however the heavier
totals of several inches of accumulation are expected in the
mountains of southern Wyoming. No significant weather is
anticipated for the remainder of the week.

.Spotter information statement...

Spotter activation will not be required.

NEZ002-003-019>021-054-055-095-096-WYZ101>105-108-109-111-113-115-
118-119-082200-
Dawes-Box Butte-Scotts Bluff-Banner-Morrill-Kimball-Cheyenne-
North Sioux-South Sioux-Converse County Lower Elevations-
Niobrara County-North Laramie Range-
Ferris/Seminoe/Shirley Mountains-Shirley Basin-Goshen County-
Central Carbon County-Southwest Carbon County-
Upper North Platte River Basin-Laramie Valley-
Central Laramie County-East Laramie County-
246 PM MST Sat Dec 7 2019

This hazardous weather outlook is for portions of western
Nebraska...east central Wyoming...south central Wyoming and
southeast Wyoming.

.DAY ONE...THIS AFTERNOON AND TONIGHT

Light wintry precipitation develops over portions of southern
Wyoming later tonight.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

Periods of light wintry precipitation will continue across
southern Wyoming through Sunday night and early Monday.

.Spotter information statement...

Spotter activation will not be required.

In the hours before

Local storm report, Dec 7, 11:33 AM MST, 5 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
1133 AM MST SAT DEC 7 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1112 AM     NON-TSTM WND GST 1 SSE BORDEAUX          41.93N 104.94W
12/07/2019  M60 MPH          PLATTE             WY   DEPT OF HIGHWAYS

            WYDOT MESONET STATION KBRX - I25 BORDEAUX
            INTERCHANGE.

&&

MB
Local storm report, Dec 7, 2:40 PM MST, 1 hour 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
240 PM MST SAT DEC 7 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0208 PM     NON-TSTM WND GST 1 NNW ARLINGTON         41.60N 106.21W
12/07/2019  M59 MPH          CARBON             WY   DEPT OF HIGHWAYS

            WYDOT MESONET STATION KARL - I80 ARLINGTON.

&&

MB

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Scotts Bluff

When
December 7, 4:34 PM MST to 5:34 PM MST
Where
Scotts Bluff forecast zone
Measured
57 kt (66 mph) measured gust
Reported by
RAWS
Coordinates
41.851, -103.708 (the zone’s center; the record gives no point)

Scottsbluff station id SBFN1 measured the reported wind gust.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2019Every state in 2019This day in weather historyWarnings in Nebraska, December 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 862108.